Electronic Journal of Probability

Double roots of random polynomials with integer coefficients

Ohad N. Feldheim and Arnab Sen

Full-text: Open access


We consider random polynomials whose coefficients are independent and identically distributed on the integers. We prove that if the coefficient distribution has bounded support and its probability to take any particular value is at most $\tfrac 12$, then the probability of the polynomial to have a double root is dominated by the probability that either $0$, $1$, or $-1$ is a double root up to an error of $o(n^{-2})$. We also show that if the support of the coefficients’ distribution excludes $0$, then the double root probability is $O(n^{-2})$. Our result generalizes a similar result of Peled, Sen and Zeitouni [13] for Littlewood polynomials.

Article information

Electron. J. Probab., Volume 22 (2017), paper no. 10, 23 pp.

Received: 8 April 2016
Accepted: 1 January 2017
First available in Project Euclid: 3 February 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60C05: Combinatorial probability 60G50: Sums of independent random variables; random walks

random polynomials double roots anti-concentration algebraic numbers

Creative Commons Attribution 4.0 International License.


Feldheim, Ohad N.; Sen, Arnab. Double roots of random polynomials with integer coefficients. Electron. J. Probab. 22 (2017), paper no. 10, 23 pp. doi:10.1214/17-EJP24. https://projecteuclid.org/euclid.ejp/1486090890

Export citation


  • [1] L.V. Ahlfors, Complex analysis (third edition), International Series in Pure and Applied Mathematics, McGraw-Hill Book Co., New York, 1978.
  • [2] M. Artin, Algebra, Prentice Hall, NJ, 1991..
  • [3] S. Boucheron, G. Lugosi, P. Massart, A sharp concentration inequality with applications, Random Structure and Algorithms 16(3) (2000), 277–292.
  • [4] Y. Do, H. Nguyen, and V. Vu. Real roots of random polynomials: expectation and repulsion. Proceedings of the London Mathematical Society 111(6) (2015), 1231–1260.
  • [5] E. Dobrowolski, On a question of Lehmer and the number of irreducible factors of a polynomial, Acta Arithmetica 34(4) (1979), 391–401.
  • [6] A. Dubickas, On the number of polynomials of small house, Lithuanian Mathematical Journal 39(2) (1999), 168–172.
  • [7] M. Filaseta and S. Konyagin, Squarefree values of polynomials all of whose coefficients are $0$ and $1$, Acta Arithmetica 74(3) (1996), 191–205.
  • [8] G. Halász. Estimates for the concentration function of combinatorial number theory and probability. Periodica Mathematica Hungarica 8(3-4)(1977), 197–211.
  • [9] D. Kalman, A matrix proof of Newton’s identities, Mathematics Magazine 73 (2000), 313–315.
  • [10] G. Kozma, O. Zeitouni, On common roots of Bernoulli polynomials, International Mathematics Research Notices 18 (2013), 4334–4347.
  • [11] H.L. Montgomery and R.C. Vaughan, Multiplicative number theory. I. Classical theory, Cambridge Studies in Advanced Mathematics. Vol. 97, Cambridge University Press, 2007.
  • [12] P. Morandi, Field and Galois theory. Graduate Texts in Mathematics, 167, Springer-Verlag, New York, 1996.
  • [13] R. Peled, A. Sen and O. Zeitouni, Double roots of random Littlewood polynomials, Israel Journal of Mathematics 213(1) (2016), 55–77.
  • [14] A. Sárközi and E. Szemerédi, Über ein Problem von Erdős und Moser, Acta Arithmetica 11(2) (1965), 205–208.
  • [15] T. Tao and V. Vu, A sharp inverse Littlewood-Offord theorem, Random Structures & Algorithms 37(4) (2010), 525–539.
  • [16] P. Lakatos and L. Losonczi, Self-inversive polynomials whose zeros are on the unit circle. Publicationes Mathematicae Debrecen 65(3-4) (2004), 409–420.
  • [17] T. Tao and V. Vu, Additive combinatorics, Cambridge Studies in Advanced Mathematics 105, Cambridge University Press, 2006.
  • [18] H. Nguyen and V. Vu, Optimal inverse Littlewood-Offord theorems, Advances in Mathematics 226(6) (2011), 5298–5319.
  • [19] H. Nguyen and V. Vu, Small Ball Probability, Inverse Theorems, and Applications, Erdös Centennial, Bolyai Society Mathematical Studies 25 (2013), 409–463.